Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 71, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 1, 2001, 12:02 PM EDT for Butler County, Venango County, Pennsylvania. It was in force for 58 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 1, 2001, 12:02 PM EDT (16:02 UTC)
- Expired
- Jul 1, 2001, 1:00 PM EDT
- In force
- 58 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
Counties Butler County, PA, Venango County, PA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 12:10 PM EDT | Thunderstorm Wind | Pleasantville, PA | Thunderstorm winds downed several trees along SR 8. |
| Jul 1, 12:50 PM EDT | Thunderstorm Wind | Valencia, PA | Thunderstorm winds downed several trees along Valencia Road. |
| Jul 1, 1:10 PM EDT | Thunderstorm Wind | Winfield Jct, PA | Thunderstorm winds downed several trees along Winfield Road. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 12:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 4.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 963 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 881 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
582 WUUS51 KPBZ 011602 SVRPBZ PAC019-121-011700- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 1202 PM EDT SUN JUL 1 2001 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUTLER COUNTY IN PENNSYLVANIA VENANGO COUNTY IN PENNSYLVANIA * UNTIL 100 PM EDT * AT 1202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BARKEYVILLE...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR CLINTONVILLE AT 1210 PM... NEAR CHERRY VALLEY AT 1215 PM... NEAR EAU CLAIRE AT 1220 PM... <<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58 MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 11:50 AM EDT, 12 minutes earlier.
Area forecast discussion, Jul 1, 11:50 AM EDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 1150 AM EDT SUN JUL 1 2001 WL UPDATE ZONES TO INCLUDE SVR TSTM WATCH...REST SAME. STRAGER .PBZ... MD...NONE. OH...SEVERE THUNDERSTORM WATCH FROM NOON EDT SUNDAY UNTIL 600 PM EDT SUNDAY FOR ZONES OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069. PA...SEVERE THUNDERSTORM WATCH FROM NOON EDT SUNDAY UNTIL 600 PM EDT SUNDAY FOR ZONES PAZ007>009...PAZ013>016...PAZ020> 023...PAZ029>032. WV...SEVERE THUNDERSTORM WATCH FROM NOON EDT SUNDAY UNTIL 600 PM EDT SUNDAY FOR ZONES WVZ001>004...WVZ012...WVZ021>022.
In the hours before
Special weather statement, Jul 1, 10:20 AM EDT, 1 hour 42 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-011900- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1020 AM EDT SUN JUL 1 2001 ...MODERATE RISK OF SEVERE THUNDERSTORMS... A STRONG COLD FRONT APPROACHING THE AREA FROM THE NORTHWEST WILL BRING A MODERATE RISK OF SEVERE THUNDERSTORMS TO THE AREA THIS AFTERNOON. THE GREATEST THREAT FROM THESE THUNDERSTORMS IS DAMAGING STRAIGHT-LINE WINDS IN EXCESS OF 60 MPH. LARGE HAIL IS ALSO POSSIBLE BUT LESS LIKELY. THIS FRONT AND ASSOCIATED THUNDERSTORMS ARE EXPECTED TO START AFFECTING PORTIONS OF EAST CENTRAL OHIO AND WEST CENTRAL PENNSYLVANIA BEFORE NOON...THEN WILL CONTINUE TO PUSH TO THE SOUTHEAST AS THE AFTERNOON WEARS ON...REACHING THE SOUTHWEST CORNER OF PENNSYLVANIA AND NORTHERN WEST VIRGINIA MOUNTAINS BY THE LATE AFTERNOON HOURS. IF YOU HAVE OUTDOOR ACTIVITIES PLANNED FOR THIS AFTERNOON...KEEP AN EYE TO THE SKY FOR APPROACHING SEVERE WEATHER. REMEMBER...LIGHTNING CAN STRIKE THE GROUND SEVERAL MILES AHEAD OF THE ACTUAL STORM...SO IF YOU SEE A STORM APPROACHING TAKE SHELTER IMMEDIATELY. SKYWARN ACTIVATIOvN IS LIKELY BY EARLY THIS AFTERNOON. STRAGER
Special weather statement, Jul 1, 11:36 AM EDT, 26 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021-022-012200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1136 AM EDT SUN JUL 1 2001 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 600 PM EDT SUNDAY EVENING FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY ARMSTRONG BEAVER BUTLER CLARION FAYETTE FOREST GREENE INDIANA JEFFERSON LAWRENCE MERCER VENANGO WASHINGTON WESTMORELAND IN WEST VIRGINIA... BROOKE HANCOCK MARION MARSHALL MONONGALIA OHIO WETZEL IN OHIO... BELMONT CARROLL COLUMBIANA COSHOCTON GUERNSEY HARRISON JEFFERSON MONROE MUSKINGUM NOBLE TUSCARAWAS <<< CALL TO ACTION >>> A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS..LARGE HAIL..AND FREQUENT LIGHTNING.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 11:35 AM EDT | Severe Thunderstorm Warning | PBZ | Mercer | 55 min |
| Jul 1, 12:40 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 65 min |
| Jul 1, 12:49 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong | 56 min |
| Jul 1, 1:00 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 60 min |
| Jul 1, 1:10 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 65 min |
| Jul 1, 1:28 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 62 min |
| Jul 1, 1:50 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 55 min |
| Jul 1, 1:53 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 67 min |
| Jul 1, 2:14 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 61 min |
| Jul 1, 2:22 PM EDT | Flash Flood Warning | PBZ | Allegheny | 3 hr |
| Jul 1, 2:29 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 61 min |
| Jul 1, 2:43 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 62 min |
| Jul 1, 2:57 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 63 min |
| Jul 1, 3:12 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 63 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.